Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS New Orleans, LA

March 18, 2003Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2003, 10:19 PM CST for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 10:19 PM CST (04:19 UTC)
Expired
Mar 18, 2003, 11:15 PM CST
In force
56 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 5:05 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS54 KLIX 190419
SVRNEW
LAC103-105-117-190515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1019 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  
* UNTIL 1115 PM CST

* AT 1012 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF FRANKLINTON
  TO 11 MILES SOUTH OF ROBERT...OR FROM 11 MILES NORTHWEST OF
  FRANKLINTON TO 11 MILES SOUTH OF HAMMOND...MOVING NORTHEAST AT 25
  MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3029 9044 3100 9028 3100 8992 3047 9006

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:20 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Mar 18, 3:20 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CST TUE MAR 18 2003

COMPLEX SPRING-LIKE STORM CONTINUES TO DEEPEN AND STRENGTHEN OVER THE CENTRAL
ROCKIES EXTENDING EWD INTO THE PLAINS WITH SEVERE WEATHER ALREADY
DEVELOPING FROM PORTIONS OF EAST TEXAS INTO WESTERN LA.  SURFACE LOW
PRESSURE SYSTEM DEVELOPING IN WRN LA NEAR THE TX BORDER WILL
CONTINUE TO DEEPEN AS THE STRONG VORT LOBE ALOFT ROTATES WITH A VERY
STRONG JET MEX OUT OF TX INTO LA/AR/MS. SURFACE PRESSURES ARE VERY
LOW ACROSS THE ENTIRE SRN PLAINS AND LOWER MS VALLEY.  LOW LEVEL SLY
JET INCREASING AHEAD OF THIS STRONG NEGATIVE TILT TROF WITH WINDS OF
40 TO 50 KTS AHEAD OF THE SEVERE LINE OF TSTMS NOW MOVING ENE INTO
WRN LA. TORNADO WATCH IN EFFECT UNTIL 9 PM CST THIS EVENING FOR
MUCHOF WRN AND CENTRAL LA. ORIENTATION OF HIGH LEVEL JET AND LOW
LEVEL JET SUGGEST THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
FROM THE BATON ROUGE TO BOGULUSA AREA NWD INTO MS. ONLY A SLIGHT
THREAT FOR SEVERE WEATHER TO THE SOUTH OF THIS LINE AND THAT WITH
LOW PROBABILITIES DUE TO LIMITED MEAN REL HUM AND INSTABILITY. THE
SQUALL LINE WILL SWING ENE OVER THE LOW TO MID MS VALLEY THIS
EVENING AND EARLY TONIGHT WITH MUCH LESS COVERAGE ON THE SRN PORTION
OF THIS LINE. THREAT OF PRECIP SHOULD END FROM THE WEST TONIGHT AS
THE STRONG UPPER TROF SWINGD RAPIDLY NEWD. STRONG CYCLONIC FLOW
ALOFT WILL CONTINUE FOR SEVERAL DAYS WITH ONLY A 20 TO 30 PCT CHANCE
FOR PRECIP LATE THU INTO EARLY THU NIGHT AS ANOTHER DISTURBANCE
ALOFT HELPS THE LOW LEVEL WINDS BACK TO SLY BRINGING A SHORT WINDOWN
OF OPPORTUNITY FOR SCT TSRA BEOFRE A DRYING TREND WORKS BACK EWD.

HOWEVER A STRONGER DISTURBANCE ALOFT IS FORECAST TO DEEPEN INTO THE
SRN ROCKIES BY FRI AND MOVE EWD OVER THE WEEKEND BRINGING ANOTHER
CHANCE FOR TSTMS SAT NIGHT AND SUNDAY. SO THE BOTTOM LINE IS A
CONTINUATION OF A QUICK CHANGING WEATHER PATTERN THE NEXT 7 TO 10
DAYS OVER THE LOWER MS VALLEY.

AS THE PRESSURE GRADIENT WEAKENS LATE TONIGHT AND EARLY THU FOG MAY
ONCE AGAIN REDEVELOP OVER PORTIONS OF THE LOWER MS VALLEY.

MCB 55/76/54/76 4002         BTR 56/77/55/78 3002
MSY 59/76/59/78 2013         GPT 60/74/60/75 3013

.NEW...NONE.
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Mar 18, 9:00 PM CST, 1 hour 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-190500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF COASTAL
MISSISSIPPI THROUGH 1 AM...

...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST
LOUISIANA...MUCH OF EXTREME SOUTHWEST MISSISSIPPI AND THE WESTERN
HALF OF COASTAL MISSISSIPPI THROUGH 11 PM...

THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
OVER THE INTERIOR SECTIONS OF SOUTHEAST LOUISIANA AND OVER THE
EASTERN HALF OF EXTREME SOUTHWEST MISSISSIPPI. THERE REMAINS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER THE REMAINING
HALF OF SOUTHEAST LOUISIANA AND OVER COASTAL MISSISSIPPI.

A COLD FRONT CURRENTLY MOVING ACROSS SOUTH CENTRAL LOUISIANA IS
EXPECTED TO SWEEP THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
LATER TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
ALONG AND AHEAD OF THIS FRONT AS IT MOVES EASTWARD. THIS LINE OF
STORMS WILL PRESENT A SLIGHT TO MODERATE RISK OF LARGE
HAIL...DAMAGING WINDS AROUND 60 MPH AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE OF THUNDERSTORMS WILL BE SATURDAY NIGHT AND
SUNDAY. AT THIS TIME...HAZARDOUS WEATHER IN THE FORM OF DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME MAINLY FOR LOCATIONS NORTH AND WEST OF BATON
ROUGE.

In the hours before

Local storm report, Mar 18, 8:27 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
827 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    13 W LIBERTY              MS   1.00 INCH HAIL
03/18/03   AMITE                          REPORTED BY SPOTTERS.
Special weather statement, Mar 18, 9:15 PM CST, 1 hour 4 minutes before
LAZ034-035-190335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
915 PM CST TUE MAR 18 2003

...TORNADO WATCH EXPIRED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN ALLOWED
TO EXPIRE FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA...

POINTE COUPEE AND WEST FELICIANA.

THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH
EARLIER HAS MOVED EAST OF THESE AREAS.
Special weather statement, Mar 18, 9:20 PM CST, 59 minutes before
LAZ036-046>048-MSZ068-190340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
920 PM CST TUE MAR 18 2003

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 11 PM HAS BEEN CANCELLED
FOR THE FOLLOWING PARISHES IN SOUTH CENTRAL LOUISIANA...

EAST BATON ROUGE...EAST FELICIANA...IBERVILLE...WEST BATON ROUGE AND
WILKINSON.

THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH
EARLIER HAS MOVED EAST OF THESE AREAS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:12 PM CSTSevere Thunderstorm WarningLIXWest Feliciana48 min
Mar 18, 9:39 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.